Pill Identifier App

Codeine Products Used By Nursing Mothers

August 17, 2007

Audience: Obstetricians, pediatricians, other healthcare professionals, consumers

[Posted 08/17/2007] FDA issued a Public Health Advisory with important new information about a very rare, but serious, side effect in nursing infants whose mothers are taking codeine and are ultra-rapid metabolizers of codeine. When codeine enters the body and is metabolized, it changes to morphine, which relieves pain. Many factors affect codeine metabolism, including a person’s genetic make-up. Some people have a variation in a liver enzyme and may change codeine to morphine more rapidly and completely than other people. Nursing mothers taking codeine may also have higher morphine levels in their breast milk. These higher levels of morphine in breast milk may lead to life-threatening or fatal side effects in nursing babies. In most cases, it is unknown if someone is an ultra-rapid codeine metabolizer.

When prescribing codeine-containing drugs to nursing mothers, physicians should choose the lowest effective dose for the shortest period of time and should closely monitor mother-infant pairs. There is an FDA cleared test for determining a patient’s CYP2D6 genotype. The test is not routinely used in clinical practice but is available through a number of different laboratories. The results of this test predict that a person can convert codeine to morphine at a faster rate than average, resulting in higher morphine levels in the blood. When levels of morphine are too high, patients have an increased risk of adverse events.

[August 17, 2007]

View comments

Hide
(web1)